Antidepressant Risk for Teenagers and Young Adults

Antidepressant Risk for Teenagers and Young Adults

The British Medical Journal published a paper in February, 2016 on a study of over 18,000 patient records, reporting that antidepressant prescription drug use had doubled the risk of suicide and aggression in teens and young adults.

The risk is great because in incidents where prescription antidepressant drugs have caused teenagers to consider suicide, the young person has rarely told his or her parents or anyone else ahead of time.

The U.S. Food and Drug Administration has placed the highest level of warning of risk of suicide on all classes of antidepressant drugs.

Prescription antidepressant drugs are documented to cause severe agitation, blunted emotions, loss of inhibitions and psychosis in addition to suicidal idealization.

For some families, this has led to the tragic loss of life of a beloved child or young adult.

History

A decade ago, the U.S. Food and Drug Administration placed the highest level warning of suicide risk on all classes of antidepressant drugs for persons under the age of 24.  The FDA called for close monitoring of the patient by the physician and notice to be given to caregivers to closely monitor the patient.

A reported thirteen percent of persons who were prescribed an antidepressant drug developed new or deepening thoughts of suicide in a published analysis of over 3,400 patients.  In one key study, thoughts of suicide occurred in patients within two weeks of beginning prescription antidepressants in 59% of patients who experienced them.   There are reports of young persons, and adults, who have taken their own lives in as few as five days after starting an antidepressant drug.

Antidepressant prescription medications are unique.   An antiviral doesn’t make the flu worse; an anti-nausea drug doesn’t make nausea worse.  However, antidepressants can cause or deepen suicidal thinking and behaviors—the most serious of the symptoms they are designed to treat.

A critical prescription antidepressant side-effect for teenagers is called akathisia.  Physicians have reported it occurs in about one-third of patients and generally at the start of treatment or when the medication dose is increased.  The young person becomes extremely agitated, irritable, paces and is unable to sit or stand still.  He has difficulty sleeping and may become aggressive.  He can appear “hopped up” as if on street drugs.  When the antidepressant has not been withdrawn or the dose reduced, young persons have been driven to suicide and to acts of violence.

When antidepressant prescription medications have blunted a teenager’s emotions, causing him to cease caring about things that are important to him, and he experiences a loss of his instinctive normal inhibitions—inhibitions that would prevent him from engaging in risky activities or taking his own life—the unthinkable loss of a young person’s life to suicide has occurred.